My name is Mike, a 50 year old male with a history of alcohol abuse and was diagnosed with Hep C in early 90's. This past July my PCP had been after me to see a lliver specialist for 2 years. Due to an insurance change and a death in the family, I had cancelled twice. Last April 2009, I saw a Gastroentologist/Liver Specialist to schedule a colonoscomy requested by my PCP because I had turned 50 years old. I told the doctor when I ate rich foods or during holidays when we tend to eat more than usual that I would experience a dull constant ache on my right side, a bloating feeling that was very uncomfotable, but after a night of sleep it would pass. This only happened a few times a year. So, he set me up for an ultrasound and they found gallstones. For the last 5 years, I thought it was my liver and the Hep C? He told me I should have the the gall bladder removed before it caused alot of serious complication because of the Hep C. He also told me the gallstones were caused form the Hep C and through the liver function blood test he thinks I have cirrhosis of the liver, but can"t be sure without a biopsy for a liver. He sent me to a surgeon to have a biopsy and remove my gall bladder. They both told me it was a routine operation and there will be no problems. I would be up in a few days, and in a month, I would feel like myself again. Also, I would be able to eat what ever I wanted with no discomfort. I asked the surgeon if he conferred with the liver specialist and read my medical records concerning my Hep C and possible Cirrhosis of the liver. He assured me he did and like a dummy I signed off on it. My first big mistake! It seemed he could of cared less if I had or not. I had been asymptematic with HEP C and cirrhosis up to that day.
In July 2009, I had my gall bladder and a liver biopsy was done at 12:00 noon. I discharged myself at 7:30 P.M. that same night a few days later. 3 days later ascities started leaking from my incisions Which were stitched up. A week later I had edema in my stomach,legs ankles,feet and scrotum area was so large it scared me! The liver specialist prescribed 50 mg spironolactone which did not help and hit me with the low sodium diet, 4 days later he prescribed 40mg of furosemide and i took both for 14 days. The 40 mg of furosemide worked like a miracle drug cleared the scrotum area in 2 days and after 14 days still had small amount of fluid in stomach, ankles, feet and legs but only slightly noticeable. The doctor checked my electrolytes 2 times and everything was fine potassium, sodium etc. and let me know that the biopsy confirmed cirrhosis and a low sodium diet would have to be followed for the rest of my life. Both him and the surgeon which I had follow-ups with said they did not know this could of happened. I was pissed off. On top of that the liver specialist said he did not think he had adequate services for me, so he was transferring me to another hospital and Liver Transplant/Hepatologist.
I went to the new specialist in August 2009 and at that time the fluid retention started a little and was noticeable in the ankles. She told me I was Hep C genotype 1A with cirrhosis with a high viral load 2,499,000 and recommended the cocktail, interfueron with ribavarin, but she needed an M.R.I. of the stomach, an Upper GI Endoscopy to check for esophageal bleeding and varices, an ultrasound and an appointment with a psychiatrist for anti depressant medication to lift my spirits before the cocktail. I informed her and the 1st liver specialist that in 2000 or 2001 I tried the cocktail but stopped after 6 to 8 weeks because of the side effects. Mainly nueropathy in the feet and I wasn't sure back then why I decided to take it other than I just did not want it. I was asymptomatic, clean and sober for 3 years and had a plan. Had the insurance that payed for everything, attended night school and money saved and was in a lot better shape from working out at the gym than I am now at 50! Regardless they gave me the medication without a liver biopsy. I had the hardest time after stopping the medication. Could not sleep for days, very hard on the body, felt like some one beat me up. So, I had the M.R.I. done in October, but before that in late September she called in 40mg of Furosemide because of fluid retention. I took that through Sept. & Oct. stopping for a week as requested by the doctor when fluid resided. Thought I was getting better. I was active at the time walking a couple of miles a few days a week and probably started to eat a few takeout pizza's which I probably should not have. In the 1st week of November, I started to retain alot of ascities in my stomach, legs ankles and feet. Also, I started to experience cramping in my hands, fingers, feet, calves, ankles and toes. The doctor said she did not know what caused the cramping it just part of the disease. She upped my dose late november 40 mg Furosemide And 100mg Spiironolactone and the cramps once a week were unbearable lasting for 12-16 hours. All I can do is stand up, I get exhausted cramping everywhere in the hips and thighs. I tweaked the medication myself over the months according to my weight. i called her again and she told me to lower the dose which I anticapated and agreed to see me in the offic, because since August everything was done over the phone. She saw me and saw how much fluid I retained and and scheduled an ultrasound and paracentisis on nov 30th. Followed up on 12/14/09 with another paracentisis. I was around 250, now I am 230.They took 5 liters of ascities each time. I am alot more comfortable but now with the fluid retention she can not do the Upper GI Endoscopy. So, I got another opinion and went to see a liver specialist at Mass General In Boston. This doctor said he could do the endoscopy tommorrow morning i am scheduled for. I told him this has been going on for the last 6 months since my gall bladder operation. I just want to know my options. I have ascities, discoloration in the lower legs, especially in the ankles and feet which are nunb and cold at times. I have pain in my legs when walking,so excercise has been limited. Trying to stick to low-sodium diet, but lost a lot of muscle mass in chest , shoulders,neck,face and it was hard showing my face at Christmas. My mother was horrified because Easter was the last time I saw her. I live with my girlfreind and she has been a great help. Without her I do not know where I would be.